It's a good while since I last posted. That's because I've had a very interesting experience, and I wanted to age it a bit before sharing it.
Here's the story: for reasons not worth going into, I needed to change my pain management ("PM"). My PCP sent me to somebody that I gather is well respected in the community. Her immediate comment was, "Too much narcotics". She outlined her approach to pain management, which can be summarized as "Less is more."
She believes, but acknowledged that she hasn't enough data to publish a study, that high levels of narcotics actually end up increasing pain rather than reducing it. Her approach involved: a) getting off narcotics; and b) embarking on a program based on a very small dose of methadone, lyrica, and an anti-depressant called Cymbalta.
Let me tell you, doing this involved a major leap of faith, but as the PM noted, the narcotics weren't doing the job. She was right, so I figured that I had little to lose.
It's been about three weeks now, and I am really glad that I did it. I am totally off the narcotics, unless you count the methadone (is methadone a narcotic?). My pain level is no worse than it was before, and my head is much clearer.
Granted, my pain problem is still there, and we have more things to work on. However, having the clearer head and a pain level that if not reduced, is at least not worse, is worth a small fortune.
P.S. I've also finally gone on disability. Excellent decision. I'm really enjoying my "retirement".
To first answer your question about methadone, yes, it is a narcotic. However, whether your dosage of methadone is less than you were taking of other narcotics or not, if YOU feel better and feel better about yourself, then that's what it's all about, isn't it? So congratulations on finding a medication regimen that enables you to enjoy your retirement!
Thank you for sharing your story Frank. I appreciate hearing about others experiences with pain control. In references to your Doctor and her study: What works for one may not necessarily work for another although it would be nice if it worked that way.
I am very happy that things are turning around for you especially when retiring. Keep up the good work and my thoughts are with you.
Welcome back. I've missed you and it is so good to hear from you again. Thank you for returning and sharing your experience with us.
Yes Methadone is a narcotic, one of the "Big Dogs." But it is becoming more popular in pain control in some areas of the US. It has some of the least side effects of all the opiates. There are some excellent articles on Methadone and it's use in Pain Management.
It sounds like your new PMP has found a good combination of meds that works well for you. I am delighted to hear that.
Going on SSDI alone can add improve pain levels when you are no longer forced to try to make your body meet the challenges of a demanding career. The stress of wondering how you will make it through another day of work and deal with the pain can actually increase your pain. We all know how stress makes the hurt worse. If you are like most of us, getting 2, 3 or 4 hours of sleep and than trying to work through eight or more hours filled with pain can be overwhelming endeavor.
When I finally gave up I grieved the lose of my career but my pain levels for the most part did decline. So again I am so happy that you are doing better. Please stay with us and become an active member of our community. Your input gives us more wisdom and strength as a community. I'm wishing you continued good pain managment.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.